Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 87, NWS Midland/Odessa, TX

October 23, 2023Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 23, 2023, 12:45 PM CDT for Martin County, Midland County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2023, 12:45 PM CDT (17:45 UTC)
Expired
Oct 23, 2023, 3:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 1:20 PM CDTFLASH FLOOD6 W Midland, TX1.7 in 35 minutes.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.8 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WGUS54 KMAF 231745
FFWMAF
TXC317-329-232045-
/O.NEW.KMAF.FF.W.0087.231023T1745Z-231023T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1245 PM CDT Mon Oct 23 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  South Central Martin County in western Texas...
  Northwestern Midland County in western Texas...

* Until 345 PM CDT.

* At 1245 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Midland, Midland International Air and Space Port, Midland 
  Airpark, Cotton Flat and Warfield.

This includes the following streams and drainages...
  Midland Draw, Mustang Draw and Monahans Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3213 10203 3205 10196 3190 10203 3184 10220
      3197 10226 3207 10220

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

James DeBerry
1 follow-up statement
176 
WGUS74 KMAF 231930
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
230 PM CDT Mon Oct 23 2023

TXC317-329-232045-
/O.CON.KMAF.FF.W.0087.000000T0000Z-231023T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin TX-Midland TX-
230 PM CDT Mon Oct 23 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT THIS 
AFTERNOON FOR SOUTH CENTRAL MARTIN AND NORTHWESTERN MIDLAND 
COUNTIES...

At 230 PM CDT, Rain has temporarily ended throughout the warned 
area, but more heavy rain is expected over the next hour.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Midland, Midland International Air and Space Port, Midland 
  Airpark, Cotton Flat and Warfield.

This includes the following streams and drainages...
  Midland Draw, Mustang Draw and Monahans Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3213 10203 3205 10196 3190 10203 3184 10220
      3197 10226 3207 10220

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 12:31 PM CDT, 14 minutes earlier.

Area forecast discussion, Oct 23, 12:31 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1231 PM CDT Mon Oct 23 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 147 AM CDT Mon Oct 23 2023

Expecting a mostly cloudy and rainy day today as the remnants of
Norma move through, tapping into the the plentiful moisture profile
that has been building over the last few days. The low level
circulation of Norma is currently drifting in the Gulf of California
while the mid-level circulation has sheared off and is beginning to
drift northeastward through Mexico. Confidence has generally
increased regarding the progression of this feature as it moves into
Texas though some uncertainty in exact timing remains. The axis of
maximum PWAT (and in-turn, QPF) looks to set up across central Texas
across San Angelo/Abeline/Wichita Falls, though PWATs > 1.5" stretch
into our eastern zones this afternoon. As the lift associated with
the mid-level remnants of Norma move into the region, showers and
embedded thunderstorms are expected first across the Big Bend
sometime this morning, pushing northward throughout the day. Rain
may be heavy at times with instances of training, which may lead to
localized areas of flash flooding. Aligning with the PWATs, the
lower Trans Pecos, southeastern Permian Basin, and western low-
rolling Plains will see the most rainfall accumulations today (1-2"
likely), with a fairly sharp cut-off moving west as Midland/Odessa
should see only around 0.5-0.75". Rain looks to taper off in the
early overnight hours. With some short-lived subsidence as Norma's
remnants depart, the day on Tuesday looks fairly quiet before a
large upper trough swings through Tuesday night.

As for temperatures, not much warming is expected for the eastern
zones throughout the day due to clouds and precipitation. Have
undercut NBM some, leaving many spots in the low to mid 70s for
today's highs. A warmer day is on tap for Tuesday thanks to no
precipitation and much less cloud cover, allowing widespread highs
in the upper 70s and low 80s.

-Munyan

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 147 AM CDT Mon Oct 23 2023

Once the remnants of Norma move through our attention then focuses
to the west as an upper low develops and deepens over N Mexico. Rich
moisture will already be in place with PWATs likely at record levels
for late October. As the upper low pivots and begins to lift
north early Wednesday, large scale ascent will spread across the
area. Showers and storms are expected to develop across the higher
terrain after midnight Wednesday and become more widespread as
they move east into morning hours. Large scale forcing supports
convection forming into one or more linear segments as it arrives
in the Permian Basin and moving fairly quickly east. This will
likely limit strong from training, but flooding will still be
possible due to the heavy nature. Storms could begin to train once
they move east of our area as the upper flow becomes more
southerly late. We will continue to monitor this situation as any
shift west in the heavy rain axis could bring flooding into our
area.

Drier conditions return Thursday, but so does the heat. Downslope
flow off the higher terrain will allow high temperatures to climb
back into the 80s areawide. Ridging over the Gulf of Mexico and
another advancing trough that will develop over the West this
weekend will keep the region in southwesterly flow aloft. Above
normal temperatures will continue into the weekend, but it appears
there is an end in sight. The upper trough over the West will make
its way across the Plains and drag a strong cold front through our
region early next week. This front could bring the coldest air we
have seen so far this fall and may even bring some of us our first
freeze of the season!

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Mon Oct 23 2023

MVFR to IFR CIGs will be seen on and off at most sites as showers
and occasional thunderstorms move through from south to north. Winds
will be mainly southerly to southeasterly. IFR to LIFR CIGs possible
late tonight and into Tuesday morning. TS possible at MAF this
afternoon, but low confidence on timing so not included.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  80  65  75 /  90  50  60  70
Carlsbad                 58  82  58  76 /  10  20  50  40
Dryden                   65  81  66  80 /  70  20  60  60
Fort Stockton            60  84  61  78 /  50  20  70  60
Guadalupe Pass           56  74  53  68 /  10  20  60  30
Hobbs                    60  78  58  73 /  40  30  50  50
Marfa                    54  78  53  73 /  30  20  60  40
Midland Intl Airport     64  80  63  75 /  70  30  60  70
Odessa                   65  81  64  75 /  70  30  60  60
Wink                     62  84  62  78 /  50  30  60  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...16
LONG TERM....29
AVIATION...93
Hazardous weather outlook, Oct 23, 2:08 AM CDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
208 AM CDT Mon Oct 23 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
208 AM CDT Mon Oct 23 2023 /108 AM MDT Mon Oct 23 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Locally heavy rainfall and flash flooding is possible today,
primarily over the eastern Permian Basin and Lower Trans Pecos.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Localized flash flooding is possible Tuesday night and Wednesday,
especially across the Permian Basin and Lower Trans Pecos. Some of
these storms could contain strong winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.